Common antibiotic found to pose increased heart risk
Vanderbilt researchers have discovered a rare, but important risk posed by the antibiotic azithromycin, commonly called a “Z-pack.”
The study found a 2.5-fold higher risk of death from cardiac arrhythmia in the first five days of taking azithromycin when compared with another common antibiotic or no antibiotics at all.
Wayne A. Ray, Ph.D., professor of Preventive Medicine, and C. Michael Stein, M.B., Ch.B., the Dan May Professor of Medicine and professor of Pharmacology, collaborated on the research published in the May 17 edition of the New England Journal of Medicine.
Azithromycin is one of the most popular treatments for bacterial sinus infections and bronchitis.
Although it was previously considered to carry little-to-no cardiac risk, the researchers noted well-documented reports in the published literature as FDA database reports linking azithromycin with serious arrhythmias. Based on this evidence, the Vanderbilt researchers sought to examine cardiovascular deaths in patients who were taking the antibiotic.
Tennessee Medicaid (TennCare) patient records were examined from 1992 to 2006.
About 348,000 recorded prescriptions of azithromycin were compared with millions of similar records from people who were not treated with antibiotics or were treated with other antibiotics.
The primary comparison was with amoxicillin, an antibiotic that is considered to be heart safe and is used in similar clinical circumstances as azithromycin.